Hail, Wayne
- When
- June 9, 12:33 PM CST
- Where
- Wayne County, 1 mi E of Wayne City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -88.561
Penny size hail was reported between Wayne City and Sims.
A weak cold front moved southeast into the Lower Ohio Valley during the night. This front, combined with an approaching upper level disturbance over the Plains, triggered numerous thunderstorms during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A weak cold front moved southeast into the Lower Ohio Valley during the night. This front, combined with an approaching upper level disturbance over the Plains, triggered numerous thunderstorms during the afternoon and evening hours. Thunderstorms began developing during the early afternoon as temperatures climbed into the lower 90’s and the atmosphere became quite unstable. The initial storms that developed along a pre-frontal boundary over southern Illinois exhibited strong rotation, particularly a storm northwest of Carbondale and another storm southeast of Mount Vernon. No tornadoes were reported. The initial storms produced large amounts of hail, ranging from dime to quarter size. There was an isolated report of golf ball size hail. As the severe weather event unfolded, reports of strong winds outnumbered hail reports during the evening hours. The storms decreased in intensity as the atmosphere cooled later in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 9, 2:28 AM CST, 10 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 328 AM CDT MON JUN 9 2008 .DISCUSSION... MAIN CONCERNS FOR THIS FORECAST ARE FRONTAL PASSAGE AND ASSOCIATED PRECIPITATION TODAY AND TONIGHT. CONVECTION WORKING ITS WAY EAST TOWARD OUR WESTERN AREAS THIS MORNING CONTINUES TO WEAKEN. HOWEVER...CANNOT RULE OUT A BRIEF SHOWER OR RUMBLE OF THUNDER THIS MORNING OVER FAR WEST/NW AREAS BEFORE THE WEAK LINE OUTRUNS ITS SUPPORT AND DIMINISHES ALL TOGETHER. FOCUS OF CONVECTION SHOULD THEN SHIFT BACK OUT TO OUR WEST EARLY THIS AFTERNOON ALONG THE SURFACE FRONT. MODELS AGREE ON DECENT MID LEVEL SUPPORT AS THE FRONT CREEPS THROUGH MUCH OF THE REGION TONIGHT. STILL APPEARS THAT MOST OF THE PRECIP WILL BE FOCUSED ALONG AND JUST BEHIND THE SURFACE FRONT WITH MID LEVEL SHORT WAVE. THE H50 SUPPORT WILL BE DECREASING SOMEWHAT AS THE NIGHT PROGRESSES AND THE MAIN SHORT WAVE MOVES EAST OF THE REGION...LEAVING MORE OF A ZONAL FLOW REGIME. THEREFORE...WILL GO WITH HIGHEST POPS AND QPF OVER THE NW 1/3 OF THE REGION...ESPECIALLY THIS EVENING. COULD BE ENOUGH INSTABILITY AND SHEAR TO SUPPORT SCATTERED STRONG TO POSSIBLY SEVERE NW OF THE OHIO RIVER BEFORE MIDNIGHT...RIGHT ALONG THE FRONT...SO WILL NEED TO MONITOR. MOST OF THE PRECIP WILL BE EAST OF THE FORECAST REGION BY MID MORNING TUE...AND MOST LOCATIONS WILL END UP WITH QUITE A BIT OF AFTERNOON SUNSHINE TUE. WILL BE SLIGHTLY COOLER AND LESS HUMID BEHIND THE FRONT. MADE LITTLE CHANGES TO THE EXTENDED PORTION OF THE FORECAST. STILL QUITE A BIT OF UNCERTAINTY REGARDING PRECIP CHANCES FRI/SAT TIME FRAME. && .AVIATION... THE PASSAGE OF A COLD FRONT FROM THE WEST WILL CAUSE SIGNIFICANT CHANGES IN THE WX CONDITIONS OVER THE NEXT 24 HRS. SSWRLY TO SWRLY SFC WINDS AHEAD OF THE FRONT SHOULD PEAK NEAR THE 18Z HOUR BEFORE A LOW PRESSURE WAVE ALONG THE SFC FRONT GETS CLOSER. GUSTS OF UP TO 25 KTS WILL BE POSSIBLE. IN THE AFTN...WIND SPEEDS SHOULD BACK OFF SOME...AND BECOME QUITE VARIABLE BY THE EVE. SHWRS/TSTMS ASSOCIATED WITH THE FRONT ARE EXPECTED TO BE COMMON BY EARLY EVE IN THE WEST... TRANSLATING EWD BY AROUND MIDNIGHT IN THE EAST. CONDITIONS IN TSTMS SHOULD BE MAINLY MVFR CAT WITH BRIEF IFR POSSIBLE. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC...MEFFERT AVIATION...DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 512 AM CDT MON JUN 9 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 512 AM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EARLY TONIGHT...MAINLY IN AREAS NORTHWEST OF THE OHIO RIVER. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EAST INTO SOUTHEASTERN MISSOURI AND SOUTHERN ILLINOIS LATE TODAY AND EARLY TONIGHT. SOME OF THESE STORMS MAY REACH SEVERE LEVELS...WITH DAMAGING WIND GUSTS AND HAIL THE PRIMARY RISKS. THUNDERSTORMS WILL ALSO BE POSSIBLE TONIGHT OVER WESTERN KENTUCKY AND SOUTHWEST INDIANA. HOWEVER...MOST OF THIS ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE LEVELS. WIND GUSTS OF FROM 25 TO 30 MPH ARE EXPECTED TODAY. THIS WILL CREATE ROUGH CONDITIONS ON AREA LAKES. BOATERS OF SMALL CRAFT SHOULD EXERCISE CAUTION. DUE TO RECENT HEAVY RAINFALL NORTH OF THE REGION...SOME POINTS ALONG THE MISSISSIPPI RIVER ARE ABOVE OR FORECAST TO RISE ABOVE FLOOD STAGE. PLEASE REFER TO THE APPROPRIATE RIVER FLOOD PRODUCTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE REGION FROM FRIDAY ON INTO NEXT WEEKEND. AT THIS TIME...IT LOOKS AS THOUGH MOST OF THIS ACTIVITY WILL REMAIN BELOW SEVERE LEVELS. DUE TO RECENT HEAVY RAINFALL NORTH OF THE REGION...SOME POINTS ALONG THE OHIO AND WABASH RIVERS ARE FORECAST TO RISE ABOVE FLOOD STAGE. PLEASE REFER TO THE APPROPRIATE RIVER FLOOD PRODUCTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS LATER THIS AFTERNOON AND THIS EVENING.
The Evansville,IN radar (KVWX), 74 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
9 hail, 4 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Penny size hail was reported between Wayne City and Sims.
Reports from the SHAVE (Severe Hazards Analysis and Verification Experiment) project and a local television station indicated hail up to golf ball size occurred. The hail damaged wheat crops.
Penny to quarter size hail was reported from Keenes, through the Wayne City area, to Sims. The largest hail, which was quarter size, occurred in Wayne City.
The second of three waves of hail in the Opdyke area produced nickel size hail.
The third of three hailstorms in this local area produced hailstones up to quarter size. All three events occurred within an hour. Multiple reports of this hail were obtained by the Severe Hazards Analysis and Verification Experiment (SHAVE).
An electrical pole was down across an auto dealership. A one-foot diameter tree was blown down.
Quarter to half dollar size hail was reported in West Frankfort. Penny size hail occurred a few miles east of town.
Nickel to quarter size hail was reported several miles east of West Frankfort and at Thompsonville.
Trees and power lines were down throughout the community.
Small trees were uprooted. Branches on top of some trees were snapped. The tree damage occurred throughout the rural Vienna area.
A couple of trees were blown down.
A brief occurrence of a funnel cloud was reported. The funnel was seen at a rest stop along Interstate 57.
The funnel cloud was reported along State Route 142.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101964, 101965, 101967, 112197, 112198, 101972, 101968, 101969, 101970, 101973, 101974, 101961, 101962, 101963, 101971.